How Hormones in IUDs Affect Acne
You have surely heard of various and surprising causes of acne. One cause that may have slipped your ear, however, is using an IUD. We feel your pain – this kind of device represents an efficient alternative to birth control pills. Unlike other forms of birth control which require you to keep track of dates and doses, this one only takes a short insertion procedure to provide you with protection for years ahead. Nevertheless, there is one significant drawback to an IUD and that is that we actually know very little about its potential side effects. One such possible side effect is acne which can be a resulting consequence of the hormones released by IUDs. Therefore, what follows is a concise guide to your options in terms of opting for an IUD, as well as its possible additional consequences on your health and beauty.
The Types Of IUD
There are five legally available IUD options, which are divided into two categories – those that are copper-based and those that release hormones into your body. There is only one kind of copper-based IUD which is the ParaGard, and it is not said to affect the skin. On the other hand, the hormone-based devices are Skyla, Liletta, Kyleena and Mirena, and they may lead to acne in various ways.
If you have been battling acne for some time, you probably already know that hormones can be a major cause of skin inflammation. Alternatively, hormones such as progesterone and, especially, estrogen can also help treat acne. The latter works by inhibiting antiandrogenic male hormones and the function of the sebaceous glands. The former – progestin – is a component of all four of these IUDs, in the form of levonorgestrel. However, this hormone has a peculiar dual function – it can both encourage the production of antiandrogenic hormones (the male sex hormones), as well as suppress it. When pregnant, the body naturally produces progestin in order to safeguard the pregnancy. On the other hand, when used as birth control, progestin thickens cervical secretion and prevents an egg that has been fertilized from attaching itself to the uterine wall. So, how does progesterone cause acne? It can encourage the production of sebum, especially during the few days before you have your period. Sebum is a substance which clogs your pores and causes pimples. What is more, progesterone can also incite the overproduction of skin cells, as well as generally inflame your complexion.
Hormones In IUDs And Acne
Indeed, scientific research posits two different views on why IUDs may result in acne for many users. Some proclaim that the hormones in IUDs make your skin increasingly prone to acne. For that reason, if you are set on using this kind of birth control, you may want to opt for a copper-based device. If you do want to make use of a hormone-based device, then recent research has found that new types of progesterone, including cyproterone, drosperinone, norgestimate, etc. are less likely to cause acne. This is because they are less androgenic than their older counterparts.
The second given explanation for acne based on an IUD, is that women who begin using this device have usually just stopped taking birth control pills. This hypothesis claims that the inflamed skin is caused by the sudden deprivation of the hormones in pills. Although both of these theories sound valid, there is significant proof that IUDs do indeed result in acne. In one experiement, more than two thousand women who use birth control and suffer from acne were examined. The conclusion was that women with IUDs experienced increasingly intense breakouts, compared to women who used other sorts of birth control, such as the pill.
A second study was conducted with the goal of examining the reasons why women quit their progesterone-based IUDs, in general. After half a dozen of years, more than eight percent of the women had quit their device, and the second most popular reason for that were frequent breakouts, allegedly caused by the birth control in more than two percent of the women.
Additionally, a more limited experiment tested two women who had IUDs with levenorgestrel. Researchers concluded that the progesterone in their IUDs did indeed cause pimples, as both of them began breaking out several weeks after the insertion of the device.
Which IUD Is Right For You?
If you are totally set on using an IUD because of its practical efficiency, then you might want to keep reading. We have decided to explore which type of device contains the most, and the least, amounts of progestin. This way, if you choose to believe that progestin directly causes acne, then you can choose the device that contains the least of the male sex hormone. Indeed, the Mirena and Liletta seem to release the most progestin, while Skyla and Kyleena produce the least. Mirena releases 52mg throughout five years, while Liletta releases the same amount but over the course of three years. The first one releases 20 micrograms per day, and the latter – more than 15 micrograms per day. Regarding the other two – Skyla releases more than 13mg over the course of three years at the rate of 6 micrograms per day. Lastly, Kyleena leaves your body with more than 20 miligrams over the course of five years, but at the rate of 9 micrograms per day.
That sounds like a lot of useful statistics, but you may wonder what they mean for you and your skin. First of all, it is important to note that these reports conclude that older kinds of hormone-based IUDs may cause acne, but newer kinds of IUDs may not have the same effect. Nevertheless, the experiments reason that, in general, devices that are based on the release of the progestin hormone do lead to acne. Moreover, if you are torn between the different kinds of birth control, it appears that IUDs cause more acne than any other type of contraceptive. Lastly, scientists are relatively unanimous in suggesting that the reason why IUDs cause acne is due to its effect on the sebum-releasing glands. In fact, some women have even claimed to have experienced extreme breakouts after beginning to use an IUD. You can read the story of one such woman below and decide for yourself on your opinion on IUDs.
The Case Of Carly Humbert
One case of a IUDs causing severe breakouts is that of Carly Humbert, a YouTube star, who claims that the application of her IUD resulted in cystic acne. Humbert opted for an intrauterine device in 2014. She had been looking for a lasting form of birth control, and although the insertion of an IUD is supposed to be quite painful, she went for it. Indeed, the application of the device turned out to be agonizing for her, but unfortunately, this was only the beginning of her tribulations.
The real trouble began only a couple days after the insertion of the piece. She soon started waking up with painfully red, sizable bulges all over her face. Although Humbert was used to dealing with her oily skin, this extreme form of acne was nothing compared to the zits that would appear every now and then.
Not only were the pimples painful and unbecoming, but they also hurt her professional image. Humbert quickly began feeling too self-conscious to continue running her beauty channel in the usual manner. This led to depression and a general inability to live her life as before. In fact, she suspects that she may have been experiencing hormonal imbalance in relation to her acne – leading her to feel increasingly emotionally unstable. On top of everything, the blogger soon started having intense migraines, too.
Naturally, Humbert started frantically seeking a solution to her problem. Several months after the initial breakout, she mentioned her birth control to her dermatologist. Luckily, the doctor immediately made a connection between the IUD and the acne, and concluded that the device was affecting her skin – as it had done with other women before. In the end, Humbert removed her IUD and began an Accutane treatment, which eventually rid her of her cystic acne. This treatment took an entire half a year, but it was worth it according to the blogger. You may wonder why she kept her IUD for a while, even after her acne became more than a just a mild nuisance. Humbert shares that she was simply too scared to go through the pain of moving the device around, so soon after suffering its insertion.
All is well that ends well. Humbert gathered the courage to transmit her experiences to her YouTube subscribers and gained 1.5 million views for her acne tutorial. Her extreme affliction ultimately worked out for her and made her even more popular in the on-line beauty blogging world.
Other Kinds Of Hormone-Based Birth Control And Acne
If you are worried about acne, then you might want to keep in mind these additional contraceptive means which release progesterone into your system – and potentially leading to acne. These two other types of birth control are the every-three-month injection and the subdermal implant. The injection method provides you with a form of progesterone every twelve weeks, while the implant is placed under your skin and also provides you with a kind of progestin. Both of these types of hormone-based birth control are proven to potentially cause breakouts, particularly at a higher level than copper-based IUDs and other kinds of contraceptives.
In the end, if you are wondering whether getting an IUD might have a detrimental effect on your complexion, do not hesitate to test it out on your own body. Ultimately, everyone’s organism is unique! Indeed, it is unlikely that you might immediately get cystic acne upon inserting an IUD; after all, Humbert’s reaction is a rare one. Even if the device does have an effect on you skin, it is usually only a mild inflammation, which can be treated with topical products. Indeed, experts in gynecology attest that the benefits of an IUD largely outweigh the burden of mild and treatable acne.
To be your most trusted ally in your pursuit of clear, healthy skin.